Alert archive / Texas / Beach Hazards Statements in 2022

Beach Hazards Statement 3, NWS Houston/Galveston, TX

May 4, 2022Brazoria County, Galveston County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this beach hazards statement at May 4, 2022, 9:22 PM CDT for Brazoria County, Galveston County, Matagorda County, Texas. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
May 4, 2022, 9:22 PM CDT (02:22 UTC)
Expired
May 5, 2022, 9:00 PM CDT
In force
24 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 2.4 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2022-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2022-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1515 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

165 
WHUS44 KHGX 050222
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
922 PM CDT Wed May 4 2022

TXZ436>439-051030-
/O.EXP.KHGX.BH.S.0002.000000T0000Z-220505T0200Z/
/O.NEW.KHGX.BH.S.0003.220505T0222Z-220506T0200Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
922 PM CDT Wed May 4 2022

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THURSDAY EVENING...

* WHAT...Persistent onshore winds maintaining a high risk of rip 
  currents and elevated surf along with elevated water levels to 
  area beaches.

* WHERE...Matagorda Islands, Brazoria Islands, Galveston Island 
  and Bolivar Peninsula Counties.

* WHEN...Through Thursday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Minor coastal flooding may be 
  possible from higher than usual water levels at high tide.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
2 follow-up statements
109 
WHUS44 KHGX 050836
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
336 AM CDT Thu May 5 2022

TXZ436>439-060200-
/O.CON.KHGX.BH.S.0003.000000T0000Z-220506T0200Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
336 AM CDT Thu May 5 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING...

* WHAT...Persistent onshore winds maintaining a high risk of rip 
  currents and elevated surf along with elevated water levels to 
  area beaches.

* WHERE...Matagorda Islands, Brazoria Islands, Galveston Island 
  and Bolivar Peninsula Counties.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Minor coastal flooding may be 
  possible from higher than usual water levels at high tide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
527 
WHUS44 KHGX 051535
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
1035 AM CDT Thu May 5 2022

TXZ436>439-052345-
/O.CON.KHGX.BH.S.0003.000000T0000Z-220506T0200Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
1035 AM CDT Thu May 5 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

* WHAT...Persistent onshore winds maintaining a high risk of rip 
  currents and elevated surf along with elevated water levels to 
  area beaches.

* WHERE...Matagorda Islands, Brazoria Islands, Galveston Island 
  and Bolivar Peninsula Counties.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Minor coastal flooding may be 
  possible from higher than usual water levels at high tide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this beach hazards statement went out at May 4, 6:58 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, May 4, 6:58 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
658 PM CDT Wed May 4 2022

.AVIATION [00Z TAF Issuance]...

MVFR ceilings currently along the coast are expected to spread in-
land this evening as winds decrease. Otherwise, not expecting much
in terms of fog overnight but there are indications that some very
light showers could develop as a weak disturbance moves across the
area from the west. However, the better chances for storms will be
starting Thurs afternoon from the north. Models have been persist-
ent with dragging a line of strong (possibly severe) thunderstorms
into our northern terminals around 18-21Z tomorrow, then eventual-
ly moving down toward the coast through the evening hours. And so,
have added the mention of VCTS/TSRA for our sites north of IAH for
this package, then likely adding the mentions in for the rest with
the 00Z package. 41

&&

.PREV DISCUSSION... /ISSUED 356 PM CDT Wed May 4 2022/

SHORT TERM [Through Thursday Night]...
Warm and mostly benign conditions should continue this evening as
zonal flow persists in the mid to upper levels. Breezy southeasterly
winds should relax this evening as mixing ceases, allowing for
cloudy skies to fill in tonight. A passing shortwave may bring a few
showers and isolated thunderstorms north of I-10 and west of I-45
overnight, though it will be relatively unimpressive compared to
whats on the tap for Thursday. Persistent WAA should keep warm and
muggy conditions in place for tonight, with lows in the mid to lower
70s.

Breezy conditions will develop Thursday morning as the pressure
gradient tightens ahead of a surface low over the Central Plains. As
this surface low advances eastward into the Mississippi Valley, a
cold front associated with this low will continue through the
Southern Plains towards our area.

An band of showers and thunderstorms will make its way out ahead
of this front and into the Collage Station/Huntsville area in the
late afternoon/early evening (roughly 3-4 PM), bringing potential
strong to severe thunderstorms across our area. The highest
impacts from this event will likely be seen in areas north of
Conroe...and more specifically locations northeast of a Madisonville
to Cleveland line. One note, however, is that recent HREF
guidance has been trending southward with the severe wx
threat...possibly extending as far south as the Houston/Galveston
area should mesoscale conditions at the time remain favorable.
Stay tuned to the latest forecasts...as they might trend that
direction with further consistency.

The primary hazards from this line of storms will be strong
damaging winds, though hail and isolated tornadoes can't be fully
ruled out. Heavy rain will also be possible at times, with PWATS
ranging from 1.6"- 2.0" indicating high rainfall efficiency.
However, this system should move fast enough to mitigate the heavy
rainfall threat. WAA at will continue to bring warm conditions
across the region during the day, with highs in the mid to upper
80s.

Precip should make its way offshore Thursday night ushering in
calmer weather throughout the remainder of the night. Partly
cloudy skies will develop as dry air set in aloft. This will bring
cooler temperatures across most of our northern counties, with
areas near and north of Conroe getting lows in the 60s. In the
metro and areas south, lows will continue to be in the 70s.

03/Cady/47

LONG TERM [Friday Through Wednesday]...
Remnants of Thursdays system will be departing the area early Friday.
Mid level ridging and subsidence will then be building in across
the region over the weekend into early next week. Increasingly hot
conditions can be expected. H85 temps climb from 19-21C Fri to 20-23C
Saturday in Sunday with a llvl south & ssw flow in place. Surface
conditions will easily feel like they would in mid summer with
highs in the 93-97F range...and it'll be the first somewhat significant
jolt most folks will see this year. Take the usual precautionary
heat measures. Early season head advsy's can't be ruled out - but
a bit too soon to make that call.

Low level flow backs more to a southeast direction early next
week. This should somewhat moderate H85 & sfc temps though we'll
still remain dry and unseasonably warm with highs in the
90s...about 6-10F above normal into midweek. 47

MARINE...
Have hoisted the small craft advsy flags for tonight into Thurs.
Moderate onshore flow and elevated seas will persist into
Thursday. This will also maintain high risks of rip currents along
area beaches.

Mariners should closely monitor the latest forecasts for Thursday
evening into the overnight hours. A line of showers and
thunderstorms may approach the waters during this time period.
Strong to severe cells, a brief wind shift to the north or
northeast, and chaotic seas will be possible if the line
maintains its intensity to and off the coast.

Otherwise, southerly flow resumes Friday and increases later in
the weekend. Seas will trend back upward as this occurs along with
the probable mix of SCEC/SCA flags. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      74  88  67  91  72 /  20  80  40   0   0
Houston (IAH)              75  88  72  93  73 /  10  70  80  10   0
Galveston (GLS)            77  85  77  87  77 /  10  30  70  20   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Beach Hazards Statement until 9 PM CDT this evening for the
     following zones: Bolivar Peninsula...Brazoria Islands...
     Galveston Island...Matagorda Islands.

GM...Small Craft Advisory until 10 AM CDT Thursday for the following
     zones: Coastal waters from Freeport to Matagorda Ship
     Channel TX out 20 NM...Matagorda Bay...Waters from Freeport
     to Matagorda Ship Channel TX from 20 to 60 NM.

     Small Craft Advisory from midnight tonight to 10 AM CDT Thursday
     for the following zones: Coastal waters from High Island to
     Freeport TX out 20 NM...Galveston Bay...Waters from High
     Island to Freeport TX from 20 to 60 NM.

&&

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:35 AM CDTSmall Craft AdvisoryHGX11 hr
May 5, 2:59 PM CDTSpecial Weather StatementHGXBrazos, Madison31 min
May 5, 3:16 PM CDTSevere Thunderstorm WarningHGXBrazos, Grimes, Madison29 min
May 5, 3:19 PM CDTSevere Thunderstorm WarningHGXHouston, Madison26 min
May 5, 3:20 PM CDTSevere Thunderstorm WarningHGXHouston, Walker25 min
May 5, 3:33 PM CDTSevere Thunderstorm WarningHGXGrimes, Houston, Madison, Walker27 min
May 5, 3:58 PM CDTSevere Thunderstorm WarningHGXGrimes, Houston, Madison, Walker32 min
May 5, 4:23 PM CDTSevere Thunderstorm WarningHGXHouston, Montgomery, Polk, San Jacinto, Trinity, Walker37 min
May 5, 4:59 PM CDTSpecial Weather StatementHGXPolk, San Jacinto46 min
May 5, 5:12 PM CDTSevere Thunderstorm WarningHGXPolk, San Jacinto33 min
May 5, 5:46 PM CDTSevere Thunderstorm WarningHGXPolk29 min
May 5, 6:25 PM CDTSpecial Weather StatementHGXGrimes, Walker, Washington35 min
May 5, 6:49 PM CDTAreal Flood AdvisoryHGXGrimes, Madison, Montgomery, San Jacinto, Trinity, Walker3 hr
May 5, 6:53 PM CDTAreal Flood WarningHGXWalker3 hr

Nearby

Beach Hazards Statements in Texas, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.